Neuroleptic Agent Toxicity Follow-up

Updated: Dec 29, 2015
  • Author: Jay T Melton, MD; Chief Editor: Asim Tarabar, MD  more...
  • Print
Follow-up

Further Outpatient Care

Follow-up with a psychiatrist is recommended for patients with intentional overdose and for those who require medication changes because of adverse effects from neuroleptics.

Next:

Further Inpatient Care

Patients who develop signs of potentially serious toxicity require admission. Patients who remain asymptomatic after a period of observation (6 h recommended) can be discharged home or given psychiatric evaluation.

Potentially serious signs of toxicity include persistent hypotension, dysrhythmias or abnormal ECG, seizures, or movement disorders that fail to respond to anticholinergic treatment.

Patients with dysrhythmias, status epilepticus, coma, or those who require pressor agents to maintain blood pressure should be treated in an ICU setting.

Repeated doses of activated charcoal every 6 hours without cathartics may increase clearance of some neuroleptics that undergo enterohepatic circulation. There must be no ileus of the gut for this method of enhanced elimination. Perform standard measures for treating comatose patients (eg, eye care, position changes).

Once the patient is stable and awake, psychiatric evaluation can take place before discharge from hospital.

Previous
Next:

Inpatient & Outpatient Medications

Most patients with neuroleptic overdose recover without sequelae and do not require ongoing medical treatment.

Patients who have developed neuroleptic malignant syndrome (NMS) pose a difficult problem if they require ongoing antipsychotic medication monitoring and adjustment. Neuroleptics have been successfully reintroduced following episodes of NMS, but this must be done carefully and under the supervision of a psychiatrist. Alternative medications with a lower potency that are less likely to produce NMS may be used.

Previous
Next:

Transfer

Patients with an acute overdose of neuroleptic medication can be transferred if they are stable for a period of 6 hours. Transferring a patient before 6 hours of observation is imprudent because risk of developing seizures, hypotension, and dysrhythmias is present.

Patients with NMS are critically ill and generally are not candidates for transfer, unless the initial treating facility is unable to provide adequate medical care. Once the patient appears to be improving and is clinically stable with decreasing creatinine kinase levels and normal mentation, transfer may be undertaken safely.

Previous
Next:

Complications

The vast majority of patients with acute neuroleptic overdose recover completely. However, prolonged periods of hypoxia, hyperthermia, status epilepticus, or hypotension may result in permanent neurologic or cardiac disability.

Tardive dyskinesia is the most frequently noted permanent disability related to prolonged use of neuroleptics.

Previous
Next:

Prognosis

The outcome from an acute overdose of neuroleptic medication is usually favorable. Permanent deficits occur in very few cases.

Poor outcomes are most often associated with small children, patients who develop NMS, and those who sustain dysrhythmias or prolonged hypotension.

Tardive dyskinesia is usually permanent.

Parkinsonism, akathisia, and dystonias remit on discontinuation of the drug.

Previous
Next:

Patient Education

In cases of accidental toddler ingestions, educate parents on how to childproof their homes from a toxicologic perspective.

For excellent patient education resources, visit eMedicineHealth's First Aid and Injuries Center and Mental Health Center. Also, see eMedicineHealth's patient education articles Poisoning, Drug Overdose, Activated Charcoal, and Poison Proofing Your Home.

Previous